This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.
What the HScore is for
Hemophagocytic lymphohistiocytosis (HLH), also called hemophagocytic syndrome or, in rheumatic disease, macrophage activation syndrome, is a life-threatening state of uncontrolled immune activation. In adults it is usually reactive, triggered by an infection (often Epstein-Barr virus), a cancer such as lymphoma, or an autoimmune disease. Its signs, fever, cytopenias and a very high ferritin, overlap with sepsis, so it is easy to miss.
The HScore was developed by Lionel Fardet and colleagues at Saint-Antoine Hospital in Paris and published in 2014. It turns nine clinical, laboratory and bone marrow findings into a probability of reactive HLH.
Scoring
| Criterion | Points |
|---|---|
| Known immunosuppression (HIV or long-term immunosuppressive therapy) | 18 |
| Temperature 38.4 to 39.4 °C / over 39.4 °C | 33 / 49 |
| Enlarged liver or spleen / both | 23 / 38 |
| Cytopenias in 2 lineages / 3 lineages | 24 / 34 |
| Ferritin 2,000 to 6,000 / over 6,000 ng/mL | 35 / 50 |
| Triglycerides 1.5 to 4 / over 4 mmol/L (133 to 354 / over 354 mg/dL) | 44 / 64 |
| Fibrinogen 2.5 g/L (250 mg/dL) or less | 30 |
| AST 30 IU/L or more | 19 |
| Hemophagocytosis on bone marrow aspirate | 35 |
A lineage counts as low when hemoglobin is 9.2 g/dL or less, white cells are 5.0 × 10⁹/L or less, or platelets are 110 × 10⁹/L or less. The maximum score is 337.
Interpretation
In the original study, a score of 169 or more gave the best cut-off, with a sensitivity of 93% and a specificity of 86%. The probability of HLH was under 1% for a score of 90 or less and over 99% for 250 or more.
Example
A patient with a fever of 39 °C, an enlarged spleen, three cytopenias, ferritin of 4,500 ng/mL, triglycerides of 2.8 mmol/L (248 mg/dL), fibrinogen of 2 g/L and AST of 85 IU/L, without known immunosuppression or a marrow result yet, scores 218.
Limits
The HScore was built in adults and works best when the results are taken at the time of suspicion. A high score calls for urgent advice from hematology or internal medicine. The HLH-2004 criteria, which include soluble CD25 and NK cell activity, remain the reference for diagnosis in children.